advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Mumbai, India:

When diagnosed with type 1, our 12-year-old was put on the following insulin regimen: pre-breakfast--four units of Actrapid, four units of Insulatard; pre-lunch--four units of Actrapid; pre-dinner--four units of Actrapid; and midnight--four units of Actrapid and four units of Insulatard. She had many high blood sugars, as high as 532 mg/dl [29.6 mmol/L]. Her Actrapid doses were increased to six units, which caused her blood sugars to fluctuate from 40 mg/dl [2.2 mmol/L] to 346 mg/dl [19.2 mmol/L]. Why is she having such swings in her blood sugar? What should we be doing differently? She has never had ketones.

Answer:

I think you would do much better switching her to an advanced intensified insulin regimen based on glargine as basal insulin once a day and lispro or aspart or glulisine as fast-acting insulin before meals. This, if properly applied, with the educational help of a trained diabetes team or a pediatric endocrinologist with experience with the care of young type 1 diabetic patients, is the best way to assure to her the most stable control of blood sugar levels over the entire day and across the coming years. So, please discuss this with your diabetes team.

MS

DTQ-20061229083428
Original posting 20 Jan 2007
Posted to Insulin and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.